Minnesota, 2017

Hail and Damaging Winds in Minnesota, June 16, 2017

June 16, 2017 · NWS ARX · 14 events in 5 counties and zones

A complex of storms moved across southeast Minnesota during the afternoon of June 16th. These storms produced large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$435,000
Crop damage
$27,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of storms moved across southeast Minnesota during the afternoon of June 16th. These storms produced large hail and damaging wind. Several reports of golf ball sized hail were received from the southeast side of Rochester east to Chester (Olmsted County), near Pilot Mound (Fillmore County) and north of Spring Valley (Fillmore County). Trees were blown down in and around Lanesboro (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 1:36 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 1:36 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM CDT Fri Jun 16 2017

At 2 PM, a short wave trough moving through northwest Wisconsin
was producing scattered showers and storms across central and
northern Wisconsin. This system will move east across northern
Wisconsin and be located in western Upper Michigan by this
evening. As this occurs, a dry line will settle south toward the
Interstate 90 corridor. Dew points will be in the mid and upper
50s north of the dry line and in the lower and mid 60s south of
it.

As temperatures climb into the lower to mid 80s this afternoon,
the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg
range south of the Interstate 94. This CAPE will be building ahead
of an approaching short wave trough (currently located over
western Minnesota). The CAM models are in good agreement
thunderstorms will develop across east-central and south-central
Minnesota between 16.19z and 16.21z. The latest RAP suggest that
there will be sufficient deep shear that they will quickly develop
into supercell thunderstorms and then as their cold pools
coalesce the 0-3 km shear would favor a line of storms to move
through east and southeast through the area. The main severe
weather threat with these storms will be large hail and wind
through 16.23z, and then evolve into primarily a wind threat which
would last through 17.03z. While there is a severe weather threat
across the entire area, the greatest chance looks to be along and
south of the Interstate 90 corridor where the instability will be
the greatest.

For Saturday afternoon and night, a stronger short wave and
surface cold front will be moving through the region. Like the
past couple of days, the best instability will be well south of
our forecast area. However, there will still be 1000 to
2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into
southwest and central Wisconsin. There may be sufficient deep
shear for a few supercell storms to develop. Both the HRRR and ARW
suggest this possibility. Meanwhile the NMM would suggest that
these storms would develop across east-central Iowa, northern
Illinois, and southeast Wisconsin. If this does occur, the primary
severe weather threats would be large hail and damaging winds.
There was a slight shift southward in the latest SPC Day 2
Outlook and this seems realistic.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jun 16 2017

In the wake of this system, a much cooler air mass will move into
the region. 850 mb temperatures will fall into the 7 to 9C range
by Sunday afternoon and remain there for much of Monday. As a
result, high temperatures will only range from the upper 60s to
mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km
mean layer CAPES up to 1000 J/kg, scattered diurnally driven
afternoon and evening showers and thunderstorms will be possible
across much of the Upper Mississippi River Valley.

On Wednesday and Wednesday night, another short wave trough will
move through the region. While the GFS and ECMWF are still
differing on the amount of instability ahead of this system,
there looks to be sufficient shear for the potential of supercell
development. This system will have to watched over the next
several days.

From Thursday into Friday, the models hint at additional short
wave troughs moving along the US/Canadian border, but there has
been little consistency in the timing of these system. Due to
this, there is a broad brush of showers and thunderstorms chances
during this time period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 650 AM CDT Fri Jun 16 2017

Generally VFR conditions are expected during this period.
Scattered showers/storms may form this afternoon/evening along a
weak frontal boundary. Although placement is somewhat uncertain,
did include a mention of VCTS at KLSE and VCSH at KRST late this
afternoon, although as confidence in location/coverage of
convection increases, adjustments will be needed. MVFR/IFR
conditions could briefly accompany any storms. Mainly
south/southwest winds are expected today into tonight, pending
exact placement of the weak surface boundary and erratic winds
around any storms. It is possible daytime winds could be a bit
gustier, depending on the depth of diurnal mixing through the
day. Fog could not be ruled out early Saturday, but confidence in
cloud/precip trends limits confidence in any fog at this time.

&&

.CLIMATE...
Issued at 235 PM CDT Fri Jun 16 2017

The first half of June was the warmest at both La Crosse WI and
Rochester MN.

Through the first half of June, the average temperature at
La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees
warmer than the 1981-2010 average and the warmest first half of
the June. The previous record was 73.3 degrees in 2005. Records
date back to 1873.

Meanwhile during this same time period, the average temperature
at Rochester International Airport was 72.5 degrees. This was 7.1
degrees warmer than the 1981-2010 average and the warmest first
half of the June. The previous record was 71.1 degrees in 1956.
Records date back to 1886.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...JM
CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 11:20 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Fri Jun 16 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171730-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are looking more likely across the entire area in
the 4-10 pm window. Severe storms are likely as well, especially
near and south of Interstate 90. An area of thunderstorms is
expected to develop in the late afternoon, near or east of
Interstate 35, and shift east through 10 pm. Isolated storms may
also form east of that area.

Large hail and damaging winds are the main threats. Southwestern
Wisconsin and northeast Iowa seem to have a higher chance of more
widespread damaging winds. Locally heavy rain could also cause
some temporary minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Saturday, with the greatest chance
over northeast Iowa into southwest Wisconsin. While a few
stronger storms can't be ruled out, the greater risk for severe
storms will be found south of the local area.

Additional small chances for thunderstorms will continue Sunday
through Tuesday, and then again next Thursday. At this time, the
main threat from any storms appears to be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is looking more probable in the 4-10 pm window,
especially near and south of interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Special weather statement, Jun 16, 3:14 PM CST, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
414 PM CDT FRI JUN 16 2017

IAZ008-018-MNZ086-087-094-162315-
Floyd-Mitchell-Olmsted-Dodge-Mower-
414 PM CDT FRI JUN 16 2017

...A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...

At 414 PM CDT, radar indicated a line of strong to severe
thunderstorms extending from Pemberton Minnesota to near Britt Iowa.
Movement was east at 30 mph.

The main threats with these storms will be large hail and damaging
winds.

These storms will be near...
  Nora Springs and Nora Springs around 520 PM CDT.
  Claremont and Rockford around 525 PM CDT.
  Rudd around 530 PM CDT.
  Dodge Center, Hayfield, Marble Rock and West Concord around
  535 PM CDT.

LAT...LON 4419 9305 4420 9233 4385 9231 4385 9245
      4350 9245 4349 9255 4291 9255 4291 9302
TIME...MOT...LOC 2109Z 267DEG 27KT 4398 9377 4308 9376

JSB
Special weather statement, Jun 16, 3:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
439 PM CDT Fri Jun 16 2017

IAZ008>010-018-019-029-MNZ079-086>088-094>096-162300-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, and Caledonia
439 PM CDT Fri Jun 16 2017

...Strong to Severe Storms Late This Afternoon...

Through 6 PM...strong to severe thunderstorms are expected to
develop or move into southeast Minnesota and parts of northeast
Iowa. These storms will be capable of producing large hail and
damaging winds.

If you have outdoor plans late this afternoon, be weather aware
and move to a place of safety is severe storms move into your
area.

Boyne

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Olmsted

When
June 16, 3:50 PM CST
Where
Olmsted County, 1.7 mi SE of Rochester
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -92.450

Up to quarter sized hail was reported on the southeast side of Rochester.

Hail, Olmsted

When
June 16, 3:56 PM CST
Where
Olmsted County, 2.42 mi SE of Rochester
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$3,000
Reported by
Public
Coordinates
44.010, -92.430

Golfball sized hail was reported on the southeast side of Rochester.

Hail, Olmsted

When
June 16, 3:57 PM CST
Where
Olmsted County, 2.58 mi WNW of Chester
Measured
1.25 in hail
Reported by
Public
Coordinates
44.010, -92.400

Half dollar sized hail was reported west of Chester.

Hail, Olmsted

When
June 16, 3:58 PM CST
Where
Olmsted County, 2.58 mi ESE of Rochester
Measured
1.5 in hail
Reported by
Public
Coordinates
44.020, -92.420

Between quarter and golfball sized hail was reported east of Rochester.

Hail, Olmsted

When
June 16, 3:59 PM CST
Where
Olmsted County, 1.38 mi N of Chester
Measured
1.5 in hail
Reported by
Public
Coordinates
44.020, -92.350

Walnut sized hail was reported just outside of Chester.

Hail, Olmsted

When
June 16, 4:00 PM CST
Where
Olmsted County, 0.69 mi N of Chester
Measured
1.75 in hail
Property damage
$310,000
Crop damage
$24,000
Reported by
Public
Coordinates
44.010, -92.350

Golfball sized hail was reported in Chester.

Hail, Fillmore

When
June 16, 4:02 PM CST
Where
Fillmore County, 2.11 mi WSW of Fillmore
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
43.740, -92.310

Walnut sized hail was reported northwest of Wykoff.

Hail, Fillmore

When
June 16, 4:07 PM CST
Where
Fillmore County, 4.84 mi N of Washington
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.840, -92.350

Golfball sized hail fell north of Spring Valley near the Olmsted County line.

Thunderstorm Wind, Mower

When
June 16, 4:15 PM CST
Where
Mower County, 1.22 mi NE of Austin Acres
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.660, -92.980

A large tree was snapped off at the base at Marcusen Park in Austin.

Hail, Fillmore

When
June 16, 4:24 PM CST
Where
Fillmore County, 2.07 mi S of Pilot Mound
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.790, -92.030

Golfball sized hail fell near Pilot Mound that damage some crops.

Thunderstorm Wind, Fillmore

When
June 16, 4:56 PM CST
Where
Fillmore County, 0.9 mi SSE of Lanesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
43.709, -91.971

Several trees were blown down or damaged in Lanesboro, including at the golf course. One of the downed trees fell across a road.

Thunderstorm Wind, Fillmore

When
June 16, 5:00 PM CST
Where
Fillmore County, 1.19 mi SSW of Highland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
43.664, -91.890

Numerous trees were blown down along County Highway 23 near Highland.

Thunderstorm Wind, Winona

When
June 16, 5:02 PM CST
Where
Winona County, 0.5 mi W of Winona
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.050, -91.660

Trees were blown down in Winona.

Thunderstorm Wind, Houston

When
June 16, 5:48 PM CST
Where
Houston County, 0.85 mi NW of Hokah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.780, -91.340

Trees were blown down north of Hokah along County Road 21.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703215, 703219, 703224, 703223, 703220, 703256, 703221, 703222, 703266, 703281, 703231, 703234, 703235, 703279.